Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 96, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 18, 2019, 6:24 PM EDT for Norfolk County, Worcester County, Massachusetts; Northeastern Connecticut Planning Region, Connecticut; Providence County, Rhode Island. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2019, 6:24 PM EDT (22:24 UTC)
- Expired
- Aug 18, 2019, 7:04 PM EDT
- In force
- 40 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Northeastern Connecticut Planning Region, CT, Norfolk County, MA, Worcester County, MA, Providence County, RI
The radar
The Boston radar (KBOX), 42 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 10.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 621 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
431
WUUS51 KBOX 182224
SVRBOX
CTC015-MAC021-027-RIC007-182315-
/O.NEW.KBOX.SV.W.0096.190818T2224Z-190818T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
624 PM EDT Sun Aug 18 2019
The National Weather Service in Boston/Norton has issued a
* Severe Thunderstorm Warning for...
Northeastern Windham County in northern Connecticut...
Southeastern Worcester County in central Massachusetts...
Southwestern Norfolk County in eastern Massachusetts...
Northern Providence County in Rhode Island...
* Until 715 PM EDT.
* At 623 PM EDT, a severe thunderstorm was located near Thompson, or
15 miles west of Woonsocket, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Woonsocket, Cumberland, Franklin, North Attleborough, Milford,
Smithfield, Lincoln, Killingly, Webster, Bellingham, Burrillville,
Northbridge, Holliston, Uxbridge, Medway, North Smithfield, Dudley,
Wrentham, Glocester and Putnam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4219 7150 4217 7150 4216 7147 4200 7137
4198 7138 4192 7138 4188 7184 4200 7188
4201 7191 4202 7190 4207 7190
TIME...MOT...LOC 2223Z 252DEG 21KT 4199 7179
HAIL...1.00IN
WIND...60MPH
$$
NMB2 follow-up statements
886
WWUS51 KBOX 182243
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
643 PM EDT Sun Aug 18 2019
CTC015-182252-
/O.CAN.KBOX.SV.W.0096.000000T0000Z-190818T2315Z/
Windham CT-
643 PM EDT Sun Aug 18 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WINDHAM COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4219 7150 4217 7150 4216 7147 4200 7137
4198 7138 4192 7138 4191 7164 4201 7175
4211 7175
TIME...MOT...LOC 2242Z 252DEG 21KT 4203 7164
$$
MAC021-027-RIC007-182315-
/O.CON.KBOX.SV.W.0096.000000T0000Z-190818T2315Z/
Worcester MA-Norfolk MA-Providence RI-
643 PM EDT Sun Aug 18 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR SOUTHEASTERN WORCESTER...SOUTHWESTERN NORFOLK AND NORTHEASTERN
PROVIDENCE COUNTIES...
At 642 PM EDT, a severe thunderstorm was located over Uxbridge, or 7
miles west of Woonsocket, moving east at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Woonsocket, Cumberland, Franklin, North Attleborough, Milford,
Smithfield, Lincoln, Bellingham, Burrillville, Northbridge,
Holliston, Uxbridge, Medway, North Smithfield, Wrentham, Glocester,
Blackstone, Sutton, Douglas and Plainville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4219 7150 4217 7150 4216 7147 4200 7137
4198 7138 4192 7138 4191 7164 4201 7175
4211 7175
TIME...MOT...LOC 2242Z 252DEG 21KT 4203 7164
HAIL...0.75IN
WIND...60MPH
$$
NMB104
WWUS51 KBOX 182304
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
704 PM EDT Sun Aug 18 2019
MAC021-027-RIC007-182313-
/O.CAN.KBOX.SV.W.0096.000000T0000Z-190818T2315Z/
Worcester MA-Norfolk MA-Providence RI-
704 PM EDT Sun Aug 18 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WORCESTER...
SOUTHWESTERN NORFOLK AND NORTHEASTERN PROVIDENCE COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However wind gusts
up to 30 mph are still possible with this thunderstorm.
LAT...LON 4219 7150 4217 7150 4216 7147 4200 7137
4198 7138 4192 7138 4191 7164 4201 7175
4211 7175
TIME...MOT...LOC 2302Z 252DEG 21KT 4206 7150
$$
NMBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 5:18 PM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, Aug 18, 5:18 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 518 PM EDT Sun Aug 18 2019 .SYNOPSIS... Very warm and humid conditions will continue through mid week, along with showers or thunderstorms at times. A cold front will cross the region later in the week, followed by cooler and drier conditions. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... With the persistent onshore winds along the shore, noting several sea breeze fronts across E Mass and RI, a lone shower developed across W central Plymouth county, but moved offshore and weakened quickly. Also noting a few showers have developed since 19Z, moving across portions of W Mass and Hartford/Tolland counties in N central CT. An area of showers/thunderstorms will work eastward through tonight with H5 short wave. Noting SB CAPES upwards to 2000 J/kg, but some capping in place along with stabilizing cooler air with the sea breezes in place across eastern Mass and RI. However, have noted a showers with a pretty good core approaching Boston, but core not quite up to -10C so no lightning seen with this cell. Monitoring closely. Also watching broken line of showers/thunderstorms working eastward out of central NY/N central PA, along with scattered showers/thunderstorms working NE out of N NJ, which are the cells affecting N CT late this afternoon. 12Z VF3-NSSL and HRRRv3 appear to have handled the current convection rather well up to this point as compared to the Observed MRMS data. The VF3 guidance holds on to the convection as it crosses the region through around 03Z or so before weakening as it enters the more stable marine layer across E Mass/RI. && .SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/... Monday... Another short wave will approach the region in the continued nearly zonal mid level steering flow, which appears a bit more potent on the 12Z GFS and Canadian models. Have mentioned CHC POPS at this point, along with widely sct thunderstorms as this system pushes across Monday afternoon/evening. With the hot temps expected, will not see the capping we are getting this afternoon/evening, though remain in general thunder issued by SPC this afternoon. Expecting temps to be the warmest of the week, with highs reaching the 80s to lower 90s. However, with dewpoints in the 70 to 73 degree range, heat indices will be in the mid to upper 90s, the highest across the mid and lower CT valley. Have issued Heat Advisories for the Hartford-Springfield area into N central CT (Tolland county) through Monday evening. Monday night... Last of showers/thunderstorms will weaken as they shift SE through around midnight. Should see improving conditions as winds shift to W-NW overnight. Surface ridge slowly shifts E out of NY state after 06Z Tue. Temps bottom out in the mid 60s across the E slopes of the Berkshires to the lower 70s across the coastal plain. && .LONG TERM /TUESDAY THROUGH SUNDAY/... 18/12Z Guidance continues to indicate a series of mid level shortwaves tracking through southern New England thru mid week in a progressive flow, while ridging and much weaker flow prevails across the southern US. Also the potential continues for a cold front to drop into SNE on Tuesday. However it is not expected to push south of our area, but rather stall then advance northward as a warm front by Wednesday. Since the very humid airmass remains over our area thru midweek, the short waves and stalling frontal boundary will bring a continued risk for showers and thunderstorms at times. Some showers, and any thunderstorms, will be capable of producing localized downpours. At this point for Tuesday, we have heat indices as high as the low 90s, which is just short of the multi-day criteria. However this will need to be monitored closely. A more progressive cold front will finally cross our region sometime Thursday into Thursday night. Once this front passes, high pressure should take over. Humidity will become much more comfortable Friday into Saturday with slightly below normal temperatures expected. Some moderation in temperatures may occur on Sunday as the high becomes centered offshore, but the subsidence is expected to bring another dry day for the weekend. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Monday Night/...Moderate confidence. Through 00Z...Mainly VFR conditions, except patchy IFR-LIFR CIGS across portions of Cape Cod and the islands. Showers and isolated TSRA will continue to develop as they shift E out of NY state into western MA/N central CT by around 23Z. Tonight...Scattered SHRA/TSRA will cross the region as the mid level disturbance moves across. Mainly VFR, but patchy IFR conditions around or after 16Z in heavy downpours and possible wind gusts up to around 40 kt. Should weaken as they shift E by around 04Z or so. Conditions lower to IFR-LIFR in low clouds/fog around or after midnight mainly across E Mass/RI and possibly into N central/NW Mass, which should begin to improve by 12Z Mon. Monday...Fog lifts with VFR VSBYS by mid morning. CIGS slowly improve to VFR by mid-late morning. Another round of scattered SHRA/TSRA move in Monday afternoon with local IFR conditions as they cross. Monday night...Leftover SHRA/TSRA Mon evening with brief MVFR- IFR conditions, then VFR CIGS. Patchy fog with MVFR-IFR VSBYS mainly after midnight. KBOS Terminal...Moderate confidence in TAF. Conditions should lower to IFR to LIFR for after 05Z through around 12Z. KBDL Terminal...Moderate confidence in TAF. Outlook /Tuesday through Friday/...Moderate confidence. Tuesday: VFR. Chance SHRA, slight chance TSRA. Tuesday Night: Mainly VFR, with areas IFR possible. Chance SHRA, slight chance TSRA, patchy BR. Wednesday: Mainly VFR, with local MVFR possible. Chance SHRA, slight chance TSRA. Wednesday Night: Mainly VFR, with local IFR possible. Chance SHRA, slight chance TSRA, patchy BR. Thursday: VFR. Chance SHRA, slight chance TSRA. Thursday Night: VFR. Slight chance SHRA. Friday: VFR. && .MARINE... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Monday Night/...High confidence. Tonight and Monday...S-SW winds 10 kt or less tonight, increasing to 10-15 kt Monday with gusts up to 20 kt on the eastern open waters Monday afternoon and evening. Seas up to 3 ft. Reduced visibility in areas of dense fog especially across the cooler open waters. Chance for showers/thunderstorms mainly on the eastern waters tonight, then again late Monday. Monday night...SW winds 10-15 kt shift to W-NW around 10 kt after midnight. Seas up to 4 ft on the southern waters. Reduced visibility in areas of fog. Leftover showers/thunderstorms weaken as they shift S overnight. Main concern will be areas of dense fog with visibility below 1SM late tonight and Monday morning, then again Monday night. Outlook /Tuesday through Friday/...Moderate confidence. Tuesday: Winds less than 25 kt. Chance of rain showers, slight chance of thunderstorms. Local visibility 1 to 3 nm. Tuesday Night: Winds less than 25 kt. Seas locally approaching 5 ft. Chance of rain showers, slight chance of thunderstorms, patchy fog. Local visibility 1 to 3 nm. Wednesday: Winds less than 25 kt. Areas of seas approaching 5 ft. Chance of rain showers, slight chance of thunderstorms. Wednesday Night through Thursday: Winds less than 25 kt. Seas up to 5 ft. Chance of rain showers, slight chance of thunderstorms. Thursday Night: Winds less than 25 kt. Areas of seas approaching 5 ft. Chance of rain showers. Friday: Winds less than 25 kt. Areas of seas approaching 5 ft. Slight chance of rain showers. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...Heat Advisory from 11 AM to 8 PM EDT Monday for CTZ002-003. MA...Heat Advisory from 11 AM to 8 PM EDT Monday for MAZ011. RI...None. MARINE...None. && SYNOPSIS...EVT/NMB NEAR TERM...EVT SHORT TERM...EVT LONG TERM...NMB AVIATION...EVT/NMB MARINE...EVT/NMB
Hazardous weather outlook, Aug 18, 4:16 AM EDT, 14 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 416 AM EDT Sun Aug 18 2019 CTZ002>004-MAZ002>019-026-RIZ001>003-190830- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Northern Middlesex MA- Northwest Providence RI-Southeast Providence RI-Western Kent RI- 416 AM EDT Sun Aug 18 2019 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of the Berkshires except for southeastern Massachusetts, and northern Rhode Island. .DAY ONE...Today and tonight. A few strong thunderstorms are possible this afternoon and evening, mainly to the northwest of the Boston to Providence corridor. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A few strong thunderstorms are also possible Tuesday and Wednesday. Heat advisories may be needed early next week, especially for portions of the Connecticut and Merrimack valleys. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ020>024-RIZ004>008-190830- Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA- Nantucket MA-Eastern Kent RI-Bristol RI-Washington RI-Newport RI- Block Island RI- 416 AM EDT Sun Aug 18 2019 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING... This Hazardous Weather Outlook is for southeastern Massachusetts and southern Rhode Island. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Dense Fog Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A few strong thunderstorms are also possible Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-190830- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 416 AM EDT Sun Aug 18 2019 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A few strong thunderstorms are possible Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/us.nationalweatherservice.boston.gov You can follow us on Twitter at @NWSBoston
In the hours before
Local storm report, Aug 18, 3:14 PM EDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
314 PM EDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD WESTERLY 41.37N 71.81W
08/17/2019 WASHINGTON RI EMERGENCY MNGR
FLOODING ON SUNSET DRIVE, ATLANTIC AVE, AND OCEAN VIEW
AVE
&&
EVENT NUMBER BOX1902860
AEDThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 8:08 PM EDT | Severe Thunderstorm Warning | BOX | Franklin | 42 min |
| Aug 17, 8:13 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Middlesex, Worcester | 62 min |
| Aug 17, 8:28 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampden, Hampshire, Worcester | 47 min |
| Aug 17, 9:12 PM EDT | Special Weather Statement | BOX | Worcester | 48 min |
| Aug 17, 9:55 PM EDT | Special Weather Statement | BOX | Middlesex | 50 min |
| Aug 18, 3:03 AM EDT | Dense Fog Advisory | BOX | Barnstable, Bristol, Dukes, Nantucket, Plymouth | 6 hr |
| Aug 18, 3:27 PM EDT | Heat Advisory | BOX | Bristol, Hampden, Middlesex, Norfolk, Plymouth | 26 hr |
| Aug 18, 5:39 PM EDT | Severe Thunderstorm Warning | BOX | Worcester | 51 min |
| Aug 18, 7:24 PM EDT | Special Weather Statement | BOX | Hampden | 36 min |
| Aug 18, 6:33 PM EDT | Special Weather Statement | BOX | 27 min | |
| Aug 18, 6:48 PM EDT | Special Weather Statement | BOX | 27 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2019Severe Thunderstorm Warnings in Connecticut, 2019Severe Thunderstorm Warnings in Rhode Island, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.